Virginia, 2019

Damaging Winds in Virginia, May 29, 2019

May 29, 2019 · NWS MRX · 4 events in 3 counties and zones

A few severe thunderstorms formed across Southwest Virginia as the tail end of a convective complex drifted southeast across the Southern Appalachian Region. Sufficient shear and a moderately unstable environment aided development of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms formed across Southwest Virginia as the tail end of a convective complex drifted southeast across the Southern Appalachian Region. Sufficient shear and a moderately unstable environment aided development of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 29, 2:03 PM EST, 31 minutes earlier.

Area forecast discussion, May 29, 2:03 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
303 PM EDT Wed May 29 2019

.SHORT TERM...(Tonight and Thursday)...
Deep southwesterly flow continues across the Ohio and Tennessee
Valleys. Several weak impulses just ahead of the main area of
convection in northern KY will move east southeast across extreme
northeast TN and SW VA late this afternoon and early evening or
around sunset. The main line in eastern KY was moving east toward
southern West Virginia with a few reports of hail and higher winds.
A few showers had already developed before 18Z and some storms
about to move over Wise County Virginia. These showers and storms
could be locally strong across SW VA with locally damaging
winds...small hail and heavy rainfall late this afternoon to early
evening. However overall the hot and humid conditions will
continue through the afternoon. Temperatures at mid afternoon were
in the lower 90s most lower elevations central and southern
valley but in the 80s across extreme northeast Tennessee and
southwest Virginia where there is more cloud cover.

The storms should die down early tonight with skies partly cloudy
with mostly high clouds overnight and warm overnight lows in the mid
60s to lower 70s. Thursday the cold front over the Mississippi and
lower Ohio Valleys will make its push east into middle Tennessee and
central Kentucky by late in the day. Scattered showers and storms
are expected to develop from NW to SE in the afternoon across middle
Tennessee and slowly spread east into the northern part of the
forecast area by late in the day. A few strong storms with damaging
wind and large hail are possible mainly northern plateau and
southwest Virginia. Thursday with the convection not moving in until
around mid afternoon temperatures will still be several degrees
above normal. Highs in the mid 80s to lower 90s.

.LONG TERM...(Thursday night through Wednesday)...
Models are in decent agreement overall, and show a cold front
swinging through during the Thursday night/early Friday time frame
and a mid/upper level short wave trough moving across Friday.
Moisture still looks somewhat limited, and convective energy looks
best north where there will be more cooling aloft. Will carry
chance PoPs for some showers and thunderstorms north and no more
than slight chance south. Slightly drier air will move in later
Friday night into Saturday, but then another cold front is
forecast to approach and push through later Saturday night and
Sunday with another chance for convection. Drier and cooler air
will move in again for Monday as the area will be dominated by
northwest flow aloft and an area of surface high pressure builds
in, but temperatures will just drop to near or slightly above
normal. Tuesday should be dry as well, then moisture is forecast
to increase enough by Wednesday to include some showers and
thunderstorms once again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  90  68  85 /   0  10  20  10
Knoxville McGhee Tyson Airport, TN  69  89  65  83 /  10  20  30  30
Oak Ridge, TN                       68  90  66  83 /  10  20  30  20
Tri Cities Airport, TN              63  87  62  80 /  10  30  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD/LW
Hazardous weather outlook, May 29, 2:10 PM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
310 PM EDT Wed May 29 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-302000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
310 PM EDT Wed May 29 2019 /210 PM CDT Wed May 29 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Some strong thunderstorms are possible late this afternoon and
early evening across extreme southwest Virginia and extreme
northeast Tennessee with damaging winds and marginally severe
hail the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Some marginally strong to possibly severe thunderstorms late
Thursday afternoon and early evening across the northern
Cumberland Plateau and extreme southwest Virginia near the
Kentucky line out ahead of a cold front. Damaging winds and
marginally severe hail are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TD

In the hours before

Special weather statement, May 29, 2:07 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
307 PM EDT Wed May 29 2019

VAZ002-006-291930-
Wise VA-Russell VA-
307 PM EDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RUSSELL AND WISE
COUNTIES AND THE CITY OF NORTON UNTIL 330 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Burdine, or near Clintwood, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Norton, Wise, Coeburn, Pound, St. Paul, Castlewood and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3700 8229 3699 8225 3704 8217 3686 8228
      3695 8286 3697 8287 3698 8287 3699 8283
      3701 8283 3701 8278 3705 8272 3712 8272
      3715 8264 3720 8255
TIME...MOT...LOC 1907Z 282DEG 34KT 3715 8256

mjb

The radar

The Jackson,KY radar (KJKL), 81 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
May 29, 2:34 PM EST
Where
Wise County, 0.69 mi S of Phipps
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.160, -82.580

Several trees were reporte down north of Pound.

Thunderstorm Wind, Wise

When
May 29, 3:15 PM EST
Where
Wise County, 2.14 mi SSE of Pound
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.100, -82.610

Several trees were reported down just south of Pound.

Thunderstorm Wind, Norton (C)

When
May 29, 3:35 PM EST
Where
Norton (C) County, 2.65 mi NE of Norton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.960, -82.600

Trees were reported down near the city of Norton.

Thunderstorm Wind, Russell

When
May 29, 3:59 PM EST
Where
Russell County, Jessees Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.900, -82.170

Several trees were reported down south of Cleveland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822819, 822820, 822821, 822822.